Alert archive / Ohio / River Flood Warnings in 2020
River Flood Warning 37, NWS Cleveland, OH
NWS Cleveland, OH issued this river flood warning at May 15, 2020, 8:05 PM EDT for Cuyahoga County, Ohio. It took effect at May 15, 2020, 9:00 PM EDT. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 8:05 PM EDT (00:05 UTC)
- In effect from
- May 15, 2020, 9:00 PM EDT
- Expired
- May 16, 2020, 5:02 AM EDT
- In force
- 8 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 19 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cuyahoga River at Independence (INDO1). The gauge peaked at 18.18 ft at May 16, 2020, 12:00 AM EDT.
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 18.5 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04208000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
356 WGUS41 KCLE 160005 FLWCLE BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Cleveland OH 805 PM EDT Fri May 15 2020 ...The National Weather Service in Cleveland has issued a flood warning for the following rivers in Ohio... Cuyahoga River At Independence PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive your car through flooded roadways. The water may be deeper than it appears. Turn around...don't drown! Stay tuned to NOAA weather radio and other local media for further details and updates. && OHC035-160804- /O.NEW.KCLE.FL.W.0037.200516T0100Z-200516T1800Z/ /INDO1.1.ER.200516T0100Z.200516T0600Z.200516T1200Z.NO/ 805 PM EDT Fri May 15 2020 The National Weather Service in Cleveland has issued a * Flood Warning for The Cuyahoga River At Independence * until Saturday afternoon. * At 7 PM the stage was 14.9 feet. * Flood stage is 17.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by tonight and rise to near 17.8 feet by late tonight. The river will fall below flood stage by Saturday morning. * At 18.5 feet...Water backs up on Murray and Fosdick Roads in Valley View. Portions of Exchange Road, Wall Street, and Cloverleaf Road inundated. && LAT...LON 4145 8170 4146 8166 4128 8152 4128 8161 $$ BM
2 follow-up statements
754
WGUS81 KCLE 160616
FLSCLE
Flood Statement
National Weather Service Cleveland OH
216 AM EDT Sat May 16 2020
...The flood warning continues for the following rivers in Ohio...
Black River At Elyria
Cuyahoga River At Independence
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive your car through flooded roadways. The water may be
deeper than it appears. Turn around...don't drown!
Stay tuned to NOAA weather radio and other local media for further
details and updates.
&&
OHC093-161416-
/O.EXT.KCLE.FL.W.0036.000000T0000Z-200516T1536Z/
/ELRO1.1.ER.200515T2303Z.200516T0130Z.200516T0936Z.NO/
216 AM EDT Sat May 16 2020
...Flood warning extended until this morning...The flood warning
continues for
The Black River At Elyria.
* Until this morning.
* At 1:15 AM Saturday the stage was...10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 9.5 feet.
* The river will fall to below flood stage by early this morning.
* At 11.0 feet...Flooding along the East Branch of the Black River on
Foster Road in Penfield Township.
&&
LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
4128 8220 4140 8212
$$
OHC035-161416-
/O.EXT.KCLE.FL.W.0037.000000T0000Z-200516T1841Z/
/INDO1.1.ER.200516T0056Z.200516T0400Z.200516T1241Z.NO/
216 AM EDT Sat May 16 2020
...Flood warning extended until this afternoon...The flood warning
continues for
The Cuyahoga River At Independence.
* Until this afternoon.
* At 1:30 AM Saturday the stage was...18.1 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 17.0 feet.
* The river will fall to below flood stage by this morning.
* At 19.0 feet...Water inundates along Gleeson, Charles, Frances, and
Stone Streets in Valley View. Many roads may become impassable.
Water is out of banks in Brecksville Reservation and the Cuyahoga
Valley National Park.
&&
LAT...LON 4145 8170 4146 8166 4128 8152 4128 8161
$$643 WGUS81 KCLE 160902 FLSCLE Flood Statement National Weather Service Cleveland OH 502 AM EDT Sat May 16 2020 ...The flood warning is cancelled for the following rivers in Ohio... Cuyahoga River At Independence && OHC035-160932- /O.CAN.KCLE.FL.W.0037.000000T0000Z-200516T1841Z/ /INDO1.1.ER.200516T0056Z.200516T0400Z.200516T0736Z.NO/ 502 AM EDT Sat May 16 2020 The flood warning is cancelled for The Cuyahoga River At Independence. * At 4:30 AM Saturday the stage was...16.1 feet. * Flood stage is 17.0 feet. && LAT...LON 4145 8170 4146 8166 4128 8152 4128 8161 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at May 15, 7:55 PM EDT, 10 minutes earlier.
Area forecast discussion, May 15, 7:55 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
755 PM EDT Fri May 15 2020
.SYNOPSIS...
Low pressure over upstate New York will extend a trailing cold front
across the area tonight. High pressure will build from the north on
Saturday as the front stalls south of the area. This front will lift
back north as a warm front on Sunday as low pressure enters the
western Great Lakes. The low moves overhead on Sunday Night and
passes the associated cold front through the area. This low reaches
the East Coast on Monday and stalls as it interacts with a
subtropical low over the western Atlantic.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
A line of convection continues along a line from Titusville to
Warren to Akron to Mount Gilead and is slowly moving just south
of east. This line of showers with isolated thunder has trained
slightly over itself and prompted some flooding in the Cleveland
Metro area and surrounding counties. Minor ponding and flooding
remains possible for the next few hours as rain continues and
water is slow to drain over the area. The rain will move out
late tonight with the front which has just cleared the Toledo
area. Low stratus will develop over the region as the front
stalls to the south of the forecast area. With clouds and
residual moisture in the region, will opt for low temperatures
in the 50s across the area.
For Saturday, the front remains to the south of the forecast
area and high pressure will build in from the north and push a
wedge of dry air into the area. This will allow for Saturday to
be quiet but cooler with a north flow, off the lake for most
folks. High temperatures will be 60s to the north and 70s to the
south. The stalled front begins lifting north over the region on
Saturday night and will bring the next round of wet weather over
the region. The best lift and moisture for rain will be very
late on Saturday night. The other concern for Saturday will be
lakeshore flooding for areas adjacent to the western end of Lake
Erie as easterly flow will allow for water levels to rise. For
more on this, see the Marine Discussion below.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday will be a fairly active weather day for northern Ohio and
northwestern Pennsylvania. Low pressure approaching the western
Great Lakes will force a warm front north across the area on
Sunday. This front will bring a round of showers and
thunderstorms to the region, as moisture from the Gulf of Mexico
and warmer temperatures advect well into the region. As the low
pressure system approaches the forecast area on Sunday evening,
the low becomes more vertically stacked with its upper level
trough. This will allow for some better jet energy to approach
the area and enhance the potential for showers and
thunderstorms, some strong to severe, to develop and move
through the region. In addition, the several rounds of wet
weather over the forecast area will allow for a flooding threat.
Forecast soundings for the area on Sunday afternoon and evening
show precipitable water values of 1.6 to 1.8 inches, showing the
potential for moderate to heavy rainfall. Temperatures on Sunday
will recover back into the mid to upper 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Broad low pressure over NE Ohio will continue east on Monday,
pulling a cold front south behind it. In the upper levels, models
have trended towards an upper low closing off over Ohio, lingering
over the Appalachians through mid-week. Looks like a dry-slot will
be overhead on Monday morning, with scattered to numerous showers
filling in along the front during the afternoon. Additional
scattered showers appear possible on Tuesday with chances decreasing
Wednesday. We will be keeping an eye on the potential for lakeshore
flooding again through the first half of the week with high pressure
north of Lake Erie and northeasterly flow of 10 to 20 knots on the
lake. Confidence decreases in placement of the upper low by late in
the week and will need to make adjustments to the forecast as needed
with respect to any chances of showers.
Tuesday looks like the coolest day of the week behind the front.
Temperatures gradually warm as the week progresses with the ridge
building aloft and increasingly more sun.
&&
.AVIATION /00Z Saturday THROUGH Wednesday/...
Much of the shower and thunderstorm activity is now confined to
just KYNG and KCAK and southeast. A cold front over Lake Erie is
sliding slowly southeast and will continue to push this rain out
of our airspace and the terminals. Winds will shift from the
southwest to the northwest abruptly with the frontal passage
this evening. The front stalls to the south of the area
overnight. Residual low-level moisture and slightly elevated
winds will allow for low stratus to form over the region and IFR
conditions are expected at all terminals. Conditions will be
slow to improve during the day on Saturday as high pressure
builds in from the north. Eventually dry air will move in and
mix out these low clouds, allowing for VFR late in the period.
Outlook...Non-VFR possible Sunday and Sunday night with
scattered showers and thunderstorms Non-VFR possible again on
Monday and Tuesday with low ceilings and visibilities.
&&
.MARINE...
As low pressure moves off to the east overnight a cold front will
settle south to the Ohio Valley. Southwest winds will veer to the
north overnight and northeast on Saturday. Northeast winds of 10 to
20 knots will develop Saturday afternoon, becoming more easterly by
Sunday morning. Waves will have to be monitored but likely will
remain just below Small Craft Criteria. This wind direction will
also result in rising water levels on the western basin of Lake Erie
and possible lakeshore flooding, Saturday afternoon and night. The
flow will not be terribly strong or across the entire basin, so
those are limiting factors. However 15 knots is typically what it has
been taking to observe at least minor flooding and.....
Winds will veer to the south as a warm front lifts north of Lake
Erie on Sunday then shift to northwest behind the cold front Sunday
night into Monday. High pressure will strengthen north of the lakes
on Monday night through Wednesday leading to another prolonged
window of NE to east winds on Lake Erie.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Watch from Saturday morning through Sunday
morning for OHZ003-007>009.
PA...None.
MARINE...None.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Sefcovic
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KECHazardous weather outlook, May 15, 3:36 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 336 PM EDT Fri May 15 2020 OHZ003-007>009-161945- Lucas-Ottawa-Sandusky-Erie- 336 PM EDT Fri May 15 2020 ...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible on Sunday. Damaging winds and heavy rainfall are the primary threats. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-161945- Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 336 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Showers with scattered thunderstorms will continue through the area this afternoon and evening. Rain persisting over the same areas may allow for localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible on Sunday. Damaging wind and heavy rainfall are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-161945- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 336 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 4:31 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
431 PM EDT Fri May 15 2020
OHZ010>014-089-152200-
Geauga-Lake-Ashtabula Lakeshore-Lorain-Cuyahoga-Ashtabula Inland-
431 PM EDT Fri May 15 2020
...A LINE OF HEAVY SHOWERS WILL AFFECT GEAUGA...CUYAHOGA...
LAKE...LORAIN AND ASHTABULA COUNTIES...
At 425 PM EDT, radar indicated a line of showers with a couple
rumbles of thunderstorms moving east southeast off of Lake Erie.
Rainfall amounts of 1 to 2 inches will be possible with ponding of
water on area roadways. Some minor flooding of low lying areas is
possible. Gusty winds to 35 mph will also be possible.
Locally dense fog may develop near the lakeshore and could impact
visibilities along I-90.
LAT...LON 4150 8052 4150 8100 4135 8101 4135 8159
4128 8157 4127 8197 4120 8198 4120 8207
4114 8208 4114 8217 4106 8218 4107 8234
4143 8234 4152 8200 4148 8189 4150 8171
4176 8129 4198 8052
TIME...MOT...LOC 2025Z 256DEG 36KT 4196 8047 4159 8142 4136 8229Local storm report, May 15, 5:50 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FLASH FLOOD 1 SW LINNDALE 41.43N 81.78W
05/15/2020 CUYAHOGA OH LAW ENFORCEMENT
TWO VEHICLES TRAPPED DUE TO FLOODING ON W
130TH ST NEAR I-480. WATER RESCUE IN
PROGRESS.
&&
SEFCOVICLocal storm report, May 15, 6:47 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
647 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD 2 NNE BRECKSVILLE 41.34N 81.60W
05/15/2020 CUYAHOGA OH LAW ENFORCEMENT
WATER OVER THE ROAD AT THE INTERSECTION OF
WIESE AND RIVERVIEW IN BRECKSVILLE.
&&
SEFCOVICLocal storm report, May 15, 6:49 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLOOD 2 WNW OLMSTED FALLS 41.37N 81.94W
05/15/2020 CUYAHOGA OH FIRE DEPT/RESCUE
BAGLEY ROAD CLOSED DUE TO HIGH WATER.
SEVERAL BASEMENTS IN AREA ARE REPORTED TO BE
FLOODED.
&&
SEFCOVICLocal storm report, May 15, 6:56 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLOOD 2 NE NORTH RIDGEVILLE 41.41N 81.98W
05/15/2020 LORAIN OH NEWSPAPER
CAR SUBMERGED IN SEVERAL FEET OF WATER ON
MILLS CREEK LANE.
&&
SEFCOVICThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:05 PM EDT | Dense Fog Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 11 hr |
| May 16, 12:18 AM EDT | Marine Dense Fog Advisory | CLE | 10 hr | |
| May 16, 2:28 PM EDT | River Flood Warning | CLE | Trumbull | 14 hr |
| May 16, 3:31 PM EDT | Lakeshore Flood Warning | CLE | Erie, Lucas, Ottawa, Sandusky | 4 days |
Nearby
River Flood Warnings in Ohio, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.